Florida, 2021Flash Flooding and Flooding in Florida, August 3 to 23, 2021
August 3 to 23, 2021 · NWS TAE · 5 events in 3 counties and zones
A persistent rainy pattern across the southeastern big bend brought rainfall amounts in excess of foot during the first 12 days of the month to portions of southeastern Taylor, southern Lafayette, and Dixie counties. This rainfall fell on already saturated grounds and resulted in significant, long duration areal flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent rainy pattern across the southeastern big bend brought rainfall amounts in excess of foot during the first 12 days of the month to portions of southeastern Taylor, southern Lafayette, and Dixie counties. This rainfall fell on already saturated grounds and resulted in significant, long duration areal flooding. In addition, significant river flooding occurred across the Steinhatchee River basin. The Steinhatchee River crested at its 2nd highest crest on record at 24.6 ft on August 7th, which is well into the moderate flood category. Many roads were closed, and many homes were impacted. The river remained in at least minor flood stage for 20 days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 3, 3:08 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 3, 3:08 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
408 PM EDT Tue Aug 3 2021
.NEAR TERM [Through Wednesday]...
Broad cyclonic flow in the upper levels continues over the region
through the near term period. This broad cyclonic flow, when
combined with plenty of deep-layer moisture in place across the
region, will lead to widespread shower and thunderstorm coverage
through the remainder of tonight and into Wednesday. Flooding rains
will continue to be the main point of concern.
The stable conditions that were in place this morning have since
eroded away as thick low level clouds thinned and diurnal heating
has increased instability across the forecast area. In response,
widespread showers and storms have formed across much of the
Panhandle and Big Bend, with additional development further inland
across our GA/AL counties. Due to very moist conditions in place,
with precipitable waters well above 2 inches, and favorable upper
level support, rain rates will easily hit 2 to 3 inches per hour in
the strongest storms through the remainder of the afternoon. This
threat is greatest across the Florida Panhandle and Florida Big Bend
where the best combination of enhanced convergence along a
stationary frontal boundary and deep-layer moisture exists. Much of
these areas are under a flash flood watch and it was extended into
Wednesday afternoon.
For tonight, expect convection to wind down over inland areas in the
late evening hours as daytime instability lessens and the frontal
boundary in place slowly drifts back south as stronger northeasterly
flow takes over. With enhanced convergence along this frontal
boundary overnight, and the diffluent flow aloft remaining in
support, expect widespread showers and storms to develop over our
marine zones and coastal zones overnight. The flash flood concerns
will remain in place across the watch area overnight. Given recent
upticks in the potential for heavy rain overnight, with some CAM
guidance indicating the greater probabilities for 6 inches overnight
in some locations, have extended the flash flood watch into
Wednesday afternoon. Widespread rainfall amounts along the FL coast
will likely be around 1 to 3 inches overnight and into Wednesday
afternoon with isolated amounts possibly up to 6 or 8 inches by the
end of Wednesday.
.SHORT TERM [Wednesday Night Through Thursday Night]...
The trough currently positioned over eastern CONUS will lift out of
our region throughout the day on Thursday. As the trough lifts out
it will confine the highest PoPs along a narrow corridor that rides
up our easternmost counties from the SE Big Bend up through south
central Georgia. Given the synoptic support, some storms may be
stronger than normal summertime pulse storms. These storms may also
persist into the evening even in the absence of diurnal mechanisms.
In its wake, the trough is expected to leave a stationary boundary
across our region leading to a continued unsettled pattern. Expect
overnight lows in the low 70s with daytime highs in the upper 80s.
.LONG TERM [Friday Through Tuesday]...
Throughout the day on Friday a second, and slightly less amplified,
trough brushes across eastern CONUS. This second trough will then
lift out by Saturday morning taking the stalled stationary boundary
with it. Thus, through Saturday morning we can expect an abundance
of moisture and synoptic forcing leading to above normal
precipitation across the region, which is highlighted in the hydro
section below. Throughout Saturday we will begin to see a ridge
slide westward across our region and with it bringing our PoPs back
into typical summertime ranges associated with afternoon
thunderstorms. We'll be on the western flank of the ridge, which
will provide no relief in terms of decreases in dewpoints through
the rest of the long term as southerly flow remains in place. Models
are currently suggesting a warming up period next week as the ridge
continues to build right over our region. This is something we'll be
on the look out for as heat indices could potentially rise back into
the 105+ degree range. Expect daytime highs in the upper 80s warming
up into the mid 90s with overnight lows in the low to mid 70s.
&&
.AVIATION...
[Through 18Z Wednesday]
VFR conditions should prevail through the remainder of the
afternoon/evening with the only aviation concerns revolving
around scattered showers and thunderstorms developing. Overnight,
northeast flow will likely develop along with widespread IFR/LIFR
conditions, especially across inland terminals at DHN, VLD, and
ABY. Less of a chance for these restrictions at TLH, ECP, but
confidence is high enough to mention in TAF. Widespread showers
and storms are expected again tomorrow, beginning in FL terminals
and moving north through the day.
&&
.MARINE...
Winds and seas will gradually diminish through the week becoming
light over the upcoming weekend along with low seas as high pressure
builds into the region.
&&
.FIRE WEATHER...
Fire weather concerns are low the next few days with moist and wet
conditions expected
&&
.HYDROLOGY...
The wet pattern continues and some locations across the tri-state
region have already received several inches of rain since Sunday.
The best prospects for heavy rain tonight will likely be along the
coastal areas of the Florida Panhandle, the Florida Florida Big
Bend, and the area in and around Valdosta where additional
widespread amounts of 2 to 4 inches are possible with isolated
amounts up to 5 inches. A Flash Flood watch has been issued for
those Florida areas through Wednesday afternoon. These amounts could
cause localized increases on area rivers, especially on faster
responding creeks. Isolated flash flooding is also possible due to
high rain rates and the potential for training storms in this
pattern. Significant river flooding through this event is not
anticipated, but a few rises on rivers, especially in our eastern
basins, are a possibility. Basins to watch over the next 7 to 10
days for increased flooding potential will be the Ochlockonee,
Withlacoochee Basin, and the Suwanee Basin (especially if the higher
end amounts fall over this basin).
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 84 73 89 73 / 50 70 40 50 30
Panama City 74 86 74 90 75 / 50 70 30 30 20
Dothan 71 86 70 89 71 / 40 50 20 20 10
Albany 72 86 71 88 72 / 40 50 30 30 10
Valdosta 72 83 71 86 72 / 50 70 40 60 20
Cross City 74 83 74 86 74 / 60 90 60 70 40
Apalachicola 75 84 75 87 76 / 60 80 50 50 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Wednesday afternoon for Calhoun-
Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Inland Bay-
Inland Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-
Inland Taylor-Inland Wakulla-Lafayette-Leon-Liberty-Madison.
High Rip Current Risk until 3 AM EDT /2 AM CDT/ Wednesday for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Dobbs
SHORT TERM...Oliver
LONG TERM...Oliver
AVIATION...Dobbs
MARINE...Oliver
FIRE WEATHER...Dobbs
HYDROLOGY...OliverIn the hours before
Local storm report, Aug 3, 12:58 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
158 PM EDT TUE AUG 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM FLOOD SUWANNEE 29.33N 83.14W
08/03/2021 DIXIE FL PUBLIC
MPING REPORT: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
&&
IG3Special weather statement, Aug 3, 3:51 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
451 PM EDT Tue Aug 3 2021
FLZ118-127-128-032130-
Coastal Wakulla FL-Coastal Jefferson FL-Coastal Taylor FL-
451 PM EDT Tue Aug 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WAKULLA...
SOUTHWESTERN JEFFERSON AND WEST CENTRAL TAYLOR COUNTIES UNTIL 530 PM
EDT...
At 450 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of St. Marks, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of east central
Wakulla, southwestern Jefferson and west central Taylor Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3010 8415 3019 8408 3007 8378 3004 8371
2991 8380
TIME...MOT...LOC 2050Z 292DEG 19KT 3010 8404
01-GONZALEZFlood, Taylor
- When
- August 3, 4:45 PM EST to August 23, 4:45 PM EST
- Where
- Taylor County, 2.16 mi NNW of Clara to 2.3 mi NNE of Clara
- Cause
- Heavy Rain
- Property damage
- $5.0 million
- Reported by
- Emergency Manager
- Coordinates
- 29.820, -83.330
A persistent rainy pattern across southeastern Taylor county brought rainfall amounts in excess of foot during the first 12 days of the month. This rainfall fell on already saturated grounds and resulted in significant, long duration areal flooding. In addition, significant river flooding occurred across the Steinhatchee River basin. The Steinhatchee River crested at its 2nd highest crest on record at 24.6 ft on August 7th, which is well into the moderate flood category. Many roads were closed, and many homes were impacted. The river remained in at least minor flood stage for 20 days. Damage cost was estimated.
Flash Flood, Taylor
- When
- August 5, 1:00 PM EST to 1:45 PM EST
- Where
- Taylor County, 0.49 mi NNE of Carbur to 0.71 mi N of Salem
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.916, -83.426
The Florida Highway Patrol reported that Highway 19 was closed due to water over the roadway near Salem from heavy rainfall in a short period of time.
Flash Flood, Dixie
- When
- August 6, 11:23 AM EST to 4:45 PM EST
- Where
- Dixie County, 1.93 mi ENE of (Cty)cross City Arpt to 1.45 mi NNE of Eugene
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 29.640, -83.070
Waist deep water was reported behind Sanchez Farms after additional heavy rainfall in a short period of time falling on saturated grounds.
Flood, Lafayette
- When
- August 6, 5:00 PM EST to August 12, 2:00 PM EST
- Where
- Lafayette County, 7.53 mi SSW of Cooks Hammock to 1.83 mi WNW of Cooks Hammock
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.820, -83.320
Persistent heavy rain over several days led to flooding in the Mallory Swamp and Steinhatchee River basins across rural southern Lafayette County. Several rural roads were flooded for several days.
Flood, Dixie
- When
- August 6, 5:00 PM EST to August 12, 2:00 PM EST
- Where
- Dixie County, 8.23 mi NW of Hines to 3.45 mi W of Jena
- Cause
- Heavy Rain
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 29.820, -83.320
A persistent rainy pattern across Dixie county brought rainfall amounts in excess of foot during the first 12 days of the month. This rainfall fell on already saturated grounds and resulted in significant, long duration areal flooding across the county. Many roads were closed, and some homes were impacted. Damage cost was estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 3 to 4, 20212 deaths · 6 events
- Rip Current in Puerto Rico, August 3, 20211 death · 1 event
- Flash Flood and Debris Flows in Colorado, August 3, 2021$115,000 · 3 events
- Flood and Damaging Winds in West Virginia, August 3, 2021$28,000 · 50 kt wind · 10 events
- Flash Flooding in Colorado, August 3, 2021$25,000 · 2 events
- Excessive Heat in California, August 3 to 5, 202110 events
- Excessive Heat and Heat in California, August 3 to 4, 202110 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 3, 202150 kt wind · 7 events
- Excessive Heat in California, August 3 to 5, 20216 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 3, 20215 events
- Excessive Heat in Nevada, August 3 to 5, 20215 events
- Flash Flooding in South Carolina, August 3, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981230, 981226, 981227, 981228, 981229.